Search Videos by Topic or Participant
Browse by Series:

Treatment-Related Adverse Events in RCC

Panelists: Janice P. Dutcher, MD, Cytokine Working Group; Robert A. Figlin, MD, Cedars-Sinai; Charles A. Henderson, MD, Peachtree Consultants; Daniel Heng,
Published: Wednesday, Sep 03, 2014
For High-Definition, Click
Brian Rini, MD, recounts common side effects of sunitinib therapy: high blood pressure, fatigue, hand-foot syndrome, diarrhea, and mucositis. Rini cites fatigue, which worsens over the 4 weeks patients are on sunitinib, as the most common and troubling adverse event for patients and the primary reason he would adjust dosing and scheduling. High blood pressure is easily manageable and not usually a reason for discontinuing medications, says Rini, except in unique circumstances where patients have reversible posterior leukoencephalopathy syndrome (RPLS). RPLS can indicate that a patient has uncontrolled hypertension, which is more likely to occur with an anti-vascular endothelial growth factor tyrosine kinase inhibitor. Janice Dutcher, MD, instructs that if a patient experiences RPLS, the medication must be discontinued.

Pazopanib and sunitinib have a black box warning of hepatotoxicity, which can be severe and lead to drug discontinuation. Liver function tests should be monitored every month, says Dutcher, and clinicians should interrupt treatment if liver damage is grade 3 or higher. Serious adverse events associated with the mTOR class of medications include hyperglycemia and hyperlipidemia. These side effects can present challenges when treating renal patients with metabolic syndrome and diabetes. Dutcher advises that it is important to manage and continually monitor these disorders.

Charles Henderson, MD, comments that the value of a healthcare team extends beyond the physician. While physicians are adept at handling adverse events, other clinicians, such as nurse practitioners and physician extenders, play an essential role by managing the initial phone call and instructing patients to withhold or reduce doses.
Slider Left
Slider Right
For High-Definition, Click
Brian Rini, MD, recounts common side effects of sunitinib therapy: high blood pressure, fatigue, hand-foot syndrome, diarrhea, and mucositis. Rini cites fatigue, which worsens over the 4 weeks patients are on sunitinib, as the most common and troubling adverse event for patients and the primary reason he would adjust dosing and scheduling. High blood pressure is easily manageable and not usually a reason for discontinuing medications, says Rini, except in unique circumstances where patients have reversible posterior leukoencephalopathy syndrome (RPLS). RPLS can indicate that a patient has uncontrolled hypertension, which is more likely to occur with an anti-vascular endothelial growth factor tyrosine kinase inhibitor. Janice Dutcher, MD, instructs that if a patient experiences RPLS, the medication must be discontinued.

Pazopanib and sunitinib have a black box warning of hepatotoxicity, which can be severe and lead to drug discontinuation. Liver function tests should be monitored every month, says Dutcher, and clinicians should interrupt treatment if liver damage is grade 3 or higher. Serious adverse events associated with the mTOR class of medications include hyperglycemia and hyperlipidemia. These side effects can present challenges when treating renal patients with metabolic syndrome and diabetes. Dutcher advises that it is important to manage and continually monitor these disorders.

Charles Henderson, MD, comments that the value of a healthcare team extends beyond the physician. While physicians are adept at handling adverse events, other clinicians, such as nurse practitioners and physician extenders, play an essential role by managing the initial phone call and instructing patients to withhold or reduce doses.
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x